Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Springfield, MO

May 30, 2001Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2001, 11:45 PM CDT for Howell County, Ozark County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2001, 11:45 PM CDT (04:45 UTC)
Expired
May 31, 2001, 12:30 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:05 AM CDTThunderstorm Wind 52 EMoody, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS53 KSGF 310447
SVRSGF
MOC091-153-310530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  EXTREME SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1230 AM CDT

* AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM POMONA TO 
BAKERSFIELD...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL 
LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WEST PLAINS BY 1155 PM CDT.

THE TOWNS OF CAULFIELD...POTTERSVILLE...UDALL...SOUTH FORK AND MOODY
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3689 9209 3669 9220 3650 9234 3650 9170
          3658 9169 3681 9167

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:50 PM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, May 30, 2:50 PM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR DIFFERENT CCF
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT WED MAY 30 2001

MAIN FOCUS THIS PERIOD WILL BE WITH PRECIPITATION CHANCES...TONIGHT
AND AGAIN ON FRIDAY.

SATELLITE SHOWING DRY SLOT PUSHING INTO SOUTHWEST PORTION OF CWA
THIS AFTERNOON...ALLOWING MORE HEATING TO TAKE PLACE AND HELPING TO
DESTABILIZE THE ATMOSPHERE.  LAPS CAPE DATA WAS SHOWING CAPES IN SW
CORNER INCREASING TO 300 TO 500 J/KG...AND WITHIN THE PAST HOUR
STORMS HAVE DEVELOPED ACROSS SW CORNER OF MO.

MODELS IN GENERAL AGREEMENT WITH MOVEMENT OF CURRENT SYSTEM ACROSS
MO TONIGHT BUT HAVE DIFFERING SOLUTIONS WITH RESPECT TO QPF.  HAVE
GENERALLY GONE WITH AN ETA/AVN BLEND FOR THE PERIOD.

SHORTWAVE WILL SLOWLY MOVE EASTWARD INTO MO TONIGHT WITH LOW LEVEL
JET PUSHING BEST MOISTURE TO THE NE OF AREA.  FLASH FLOODING DOES
NOT SEEM LIKE A PROBLEM TONIGHT.  WILL GO WITH BEST PRECIPITATION
CHANCES TO THE NORTH AND EAST.  PRECIPITATION SHOULD SHUT OFF AS
SHORTWAVE PUSHES TO THE EAST BY THURSDAY MORNING.

NEXT WAVE LOOKS TO PUSH INTO THE AREA FROM CANADA ON FRIDAY DRIVING
A COLD FRONT THROUGH THE CWA.  WILL GO WITH SCATTERED
SHOWERS/THUNDERSTORMS FOR ENTIRE AREA FRIDAY WITH THE PASSAGE OF
THE COLD FRONT.

IN THE EXTENDED...ANOTHER FRONT LOOKS TO PUSH THROUGH SUNDAY NIGHT
INTO MONDAY AND HAVE PUT PRECIPITATION IN FOR THAT TIME PERIOD AS
WELL.  UPPER LEVEL RIDGE BUILDS INTO THE AREA BY MID WEEK AND
SHOULD BRING WARMER TEMPS AND DRIER WEATHER.

FCSTID = 5
SGF   57  70  48  70 /  40   0   0  30
JLN   58  72  53  75 /  40   0   0  30
UNO   63  70  48  73 /  40   0   0  30
VIH   59  69  47  69 /  60  30   0  30

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, May 30, 6:03 PM CDT, 5 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>092-094-310300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 331...IN
EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...
PHELPS...POLK...PULASKI...ST. CLAIR...TEXAS...VERNON...WEBSTER AND
WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MOUNT
VERNON...NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND
STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

>STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER
Special weather statement, May 30, 10:20 PM CDT, 1 hour 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>092-094-310430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT WED MAY 30 2001

TORNADO WATCH NUMBER 331 HAS BEEN CANCELLED AS OF 1010 PM CDT
WEDNESDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH
INCLUDE...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...
PHELPS...POLK...PULASKI...ST. CLAIR...TEXAS...VERNON...WEBSTER AND
WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

CISSELL/FOSTER


Local storm report, May 30, 11:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    OSCEOLA                   MO   FLOOD
05/30/01   ST.CLAIR                       NUMEROUS COUNTY ROADS
                                          FLOODED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1005 PM    GRAVOIS MILLS             MO   FLOOD
05/30/01   MORGAN                         FLOODING ON HWY J.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1030 PM    BARNETT                   MO   FLOOD
05/30/01   MORGAN                         FLOODING ON HWY AA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1030 PM    CLIMAX SPGS               MO   FLOOD
05/30/01   CAMDEN                         FLOODING ON HWY NN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 PM    WARSAW                    MO   FLOOD
05/30/01   BENTON                         FLOODING OF ROADS  IN
                                          THE BLUE SPRINGS
                                          COMMUNITY. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:55 PM CDTFlash Flood WarningSGFSt. Clair3 hr
May 30, 8:16 PM CDTTornado WarningSGFCamden, Morgan29 min
May 30, 10:12 PM CDTFlash Flood WarningSGFBenton, Camden, Morgan3 hr
May 31, 12:21 AM CDTSevere Thunderstorm WarningSGFOregon39 min
May 31, 1:31 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.